Unstable periodic orbits and the natural measure of nonhyperbolic chaotic saddles

Mukeshwar Dhamala, Ying Cheng Lai

Research output: Contribution to journalArticlepeer-review

26 Scopus citations


Chaotic saddles are nonattracting dynamical invariant sets that physically lead to transient chaos. We examine the characterization of the natural measure by unstable periodic orbits for nonhyperbolic chaotic saddles in dissipative dynamical systems. In particular, we compare the natural measure obtained from a long trajectory on the chaotic saddle to that evaluated from unstable periodic orbits embedded in it. Our systematic computations indicate that the periodic-orbit theory of the natural measure, previously shown to be valid only for hyperbolic chaotic sets, is applicable to nonhyperbolic chaotic saddles as well.

Original languageEnglish (US)
Pages (from-to)6176-6179
Number of pages4
JournalPhysical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics
Issue number5
StatePublished - 1999
Externally publishedYes

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Statistics and Probability
  • Condensed Matter Physics


Dive into the research topics of 'Unstable periodic orbits and the natural measure of nonhyperbolic chaotic saddles'. Together they form a unique fingerprint.

Cite this